MAUDE Adverse Event Report: K2M, INC. DEFORMITY, UNIPLANAR SCREW; SIZE 5.5X40 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

K2M, INC. DEFORMITY, UNIPLANAR SCREW; SIZE 5.5X40 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 801-35540M
Medical Device Problem Codes Use of Device Problem (1670); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/14/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during intra-operative final locking on the left side of the construct, a mesa deformity uniplanar screw would not lock/engage with a mesa straight rail.Subsequently, the complaint screw and rail were replaced and the procedure was completed successfully with an hour and a half surgical delay.This record captures the screw.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Visual inspection: the device was inspected, and it was observed that the rail was bent/twisted in multiple areas.Indentations can also be observed throughout the device.Functional inspection: the returned mesa rail was functionally tested with a sample mesa screw and sample mesa locker, and the sample screw was able to lock onto the reported rail at all points along the length.The rail was also functionally tested with the reported mesa uniplanar screw (pi 2438120), and no issues were observed.Material analysis: review of the dhr showed that the material properties of the device were manufactured per specifications; therefore, a material analysis was not performed.Device and complaint history records were reviewed and no relevant manufacturing issues or similar complaints were identified.As certain maneuvers applied during actual surgery could not be replicated during functional testing, the failure mode and root cause could not be determined.It is possible that the rail may not have been reduced as advised due to the curvature of deformity or issues with reduction instrument, which could have resulted in difficulty during partial / final locking of the mesa screw.

Brand Name
DEFORMITY, UNIPLANAR SCREW; SIZE 5.5X40 MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key10397691
Report Number3004774118-2020-00172
Device Sequence Number11483185
Product Code NKB
UDI-Device Identifier10888857139879
UDI-Public10888857139879
Combination Product (Y/N)N
PMA/510(K) Number
K141873
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/27/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number801-35540M
Device Catalogue Number801-35540M
Device Lot NumberJJMN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/17/2020
Initial Date Received by Manufacturer 07/14/2020
Supplement Date Received by Manufacturer09/29/2020
Initial Report FDA Received Date08/12/2020
Supplement Report FDA Received Date10/27/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;